Alert archive / Iowa / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 116, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 5, 2010, 2:51 AM CDT for Adams County, Taylor County, Iowa. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 5, 2010, 2:51 AM CDT (07:51 UTC)
- Expired
- Jun 5, 2010, 3:30 AM CDT
- In force
- 39 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Adams County, IA, Taylor County, IA
The radar
The Des Moines radar (KDMX), 125 km from the middle of the area, began a volume at 07:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 4, 11:32 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 7.9 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1311 J/kg
- Mixed-layer CIN
- -70 J/kg
- Mixed-layer LCL
- 1604 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 228 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.6
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 2:45 AM CDT, 6 minutes earlier.
Area forecast discussion, Jun 5, 2:45 AM CDT, 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 245 AM CDT SAT JUN 5 2010 .DISCUSSION... PRIMARY CONCERN REMAINS DURING THE SHORT TERM THROUGH THIS MORNING. VERY EFFICIENT RAIN PRODUCING THUNDERSTORMS HAVE BEEN MOVING OVER THE SOUTHWEST COUNTY WARNING AREA OVERNIGHT. LAMONI HAD 2.80 INCHES OF RAIN IN LESS THAN AN HOUR AND SUSPECT A FEW LOCATIONS OVER SOUTHERN RINGGOLD SURPASSED THAT HOURLY TOTAL. PRECIPITABLE WATER VALUES ARE NOW OVER 2 INCHES IN THIS REGION. STRONG 850 THETA-E ADVECTION NOW ONGOING AND 850 MB DEWPOINTS ARE NOW NEAR 18C. THIS REGION IS EXPECTED TO LIFT AS THE LOW LEVEL JET 50 KT CONTINUES TO INTENSIFY AND LIFT NORTH BETWEEN 06-12Z. WARM CLOUD DEPTHS TO NEAR 15 KFT WILL AID IN EFFICIENT RAIN PRODUCING STORMS THUS FLASH FLOODING AND RIVER FLOODING REMAIN A CONCERN. SEVERE THREAT EXISTS YET TONIGHT AS NEAR SFC BASED STORMS CONTINUE AND CONDITIONS ARE BECOMING INCREASING FAVORABLE FOR A BRIEF TORNADO WITH EFFECTIVE SRH VALUES NOW OF 300-400 M2/S2 WITH A NEAR SFC INFLOW BASE AND LOWERING LCL VALUES BELOW 1000 M. LARGE HAIL AND DAMAGING WINDS ALSO POSSIBLE. SPC HAS ISSUED A MODERATE RISK FOR THE FAR SOUTHEAST FOR THIS AFTERNOON AND EVENING. STILL A LOT OF UNCERTAINTY WHERE THE SFC BOUNDARY WILL BE THIS AFTERNOON AND HOW MUCH RECOVERY OCCURS. GIVEN STRENGTH OF THE LLJ...THE BOUNDARY SHOULD BE ABLE TO LIFT NORTH INTO CENTRAL IOWA AND OVERCOME ONGOING STORMS AND ASSOCIATED COLD POOLS TO THE SOUTH. THIS SHOULD ALLOW THE SOUTH TO BECOME QUITE UNSTABLE BY THIS AFTERNOON WITH A GOOD CHANCE OF SUPERCELLS DEVELOPING AND A SIGNIFICANT SEVERE WEATHER RISK. HIGH PRESSURE RIDGE WILL MOVE INTO THE CENTRAL AND WEST TONIGHT AND SUNDAY. THERE IS THE POTENTIAL FOR A FEW NORTHWEST FLOW STORMS TO CLIP THE NORTHEAST SUNDAY. THE HIGH PRESSURE WILL SHIFT EAST SUNDAY NIGHT THEN ANOTHER CHANCE FOR STORMS BY MONDAY. NO CHANGES BEYOND MONDAY DUE TO TIME CONSTRAINTS TONIGHT DUE TO ONGOING WEATHER. && .AVIATION... 05/06Z...NEXT ROUND OF THUNDERSTORMS BEGINNING TO DEVELOP ACROSS THE SOUTHERN CWA...WITH SOME ADDITIONAL DEVELOPMENT MOVING INTO WESTERN IOWA. ACTIVITY TO SPREAD ACROSS ENTIRE CWA THROUGHOUT THE OVERNIGHT HOURS. INSTABILITY NOT AS GREAT ACROSS THE NORTHERN CWA...SO REMOVED THUNDER MENTION FROM KFOD AND KMCW. KFOD AND KALO WILL BE ON THE NORTHERN EXTEND OF THE LIGHTNING...SO WILL HAVE TO MONITOR FOR POSSIBLE CHANGES. OTHERWISE EXPECTED TO SEE SOME STRONG STORMS MOVE THROUGH KDSM AND KOTM THROUGH THE FIRST 6 TO 12 HOURS OF THE TAF PERIOD WITH HEAVY RAINFALL POSSIBLE AS WELL. LINGERING THUNDERSTORM CHANCES EXPECTED INTO SATURDAY/EARLY SATURDAY EVENING BEFORE HIGH PRESSURE BUILDS INTO THE AREA SATURDAY NIGHT. && .DMX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH 1 PM CDT SATURDAY AFTERNOON FOR ADAIR-ADAMS-APPANOOSE-AUDUBON-BOONE-CASS-CLARKE-DALLAS-DAVIS- DECATUR-GUTHRIE-JASPER-LUCAS-MADISON-MAHASKA-MARION-MARSHALL- MONROE-POLK-POWESHIEK-RINGGOLD-STORY-TAMA-TAYLOR-UNION- WAPELLO-WARREN-WAYNE. && DISCUSSION...DONAVON AVIATION...BEERENDS
Hazardous weather outlook, Jun 4, 6:54 PM CDT, 7 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 654 PM CDT FRI JUN 4 2010 IAZ004>007-015>017-023>028-033>039-044>046-051000- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- 654 PM CDT FRI JUN 4 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT THUNDERSTORMS WILL DEVELOP LATER TONIGHT...MAINLY SOUTH OF HIGHWAY 20. LOCALLY HEAVY RAIN WILL BE THE MAIN THREAT...AND AN ISOLATED SEVERE STORM OR TWO IS POSSIBLE...PRODUCING HAIL UP TO QUARTER SIZE AND DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SCATTERED MAINLY NON SEVERE THUNDERSTORMS ARE POSSIBLE SATURDAY. ADDITIONAL CHANCES FOR THUNDERSTORMS WILL OCCUR MONDAY...TUESDAY AND THURSDAY. THE SEVERE WEATHER POTENTIAL FOR THIS PERIOD WILL BE BETTER DEFINED IN THE COMING DAYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. IAZ047>050-057>062-070>075-081>086-092>097-051000- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE- DAVIS- 654 PM CDT FRI JUN 4 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT THUNDERSTORMS WILL REDEVELOP LATER THIS EVENING...AND ARE EXPECTED TO MOVE WEST TO EAST ACROSS THE SOUTHERN HALF OF IOWA THROUGH THE OVERNIGHT HOURS. HEAVY RAINFALL WILL BE THE MAIN THREAT OVERNIGHT...BUT A FEW THUNDERSTORMS COULD ALSO BE SEVERE WITH HAIL TO THE SIZE OF QUARTERS AND DAMAGING WIND GUSTS. A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SCATTERED THUNDERSTORMS ARE POSSIBLE SATURDAY...WITH SOME STORMS IN THE AFTERNOON POSSIBLY BECOMING SEVERE. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREAT. ADDITIONAL CHANCES FOR THUNDERSTORMS WILL OCCUR MONDAY...TUESDAY AND THURSDAY. THE SEVERE WEATHER POTENTIAL FOR THIS PERIOD WILL BE BETTER DEFINED IN THE COMING DAYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT AND SATURDAY. MJB
In the hours before
Local storm report, Jun 4, 9:26 PM CDT, 5 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
926 PM CDT FRI JUN 04 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0922 PM HAIL 4 SW MOULTON 40.64N 92.73W
06/04/2010 E1.00 INCH APPANOOSE IA TRAINED SPOTTER
HEAVY RAIN AND STRONG WINDS TOO.
&&
BEERENDSLocal storm report, Jun 4, 9:29 PM CDT, 5 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
929 PM CDT FRI JUN 04 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0924 PM HAIL 1 S MOULTON 40.67N 92.68W
06/04/2010 E1.75 INCH APPANOOSE IA TRAINED SPOTTER
&&
JBLocal storm report, Jun 4, 9:36 PM CDT, 5 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
936 PM CDT FRI JUN 04 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0935 PM HAIL 9 SW BLOOMFIELD 40.66N 92.54W
06/04/2010 E1.75 INCH DAVIS IA TRAINED SPOTTER
ESTIMATED 50 MPH WINDS AS WELL.
&&
BEERENDSLocal storm report, Jun 4, 9:53 PM CDT, 4 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
953 PM CDT FRI JUN 04 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0950 PM HAIL SW PULASKI 40.70N 92.28W
06/04/2010 E1.00 INCH DAVIS IA TRAINED SPOTTER
STRONG WINDS AND HEAVY RAIN TOO.
&&
BEERENDSLocal storm report, Jun 5, 1:13 AM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
113 AM CDT SAT JUN 05 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0111 AM FLASH FLOOD LAMONI 40.62N 93.94W
06/05/2010 DECATUR IA LAW ENFORCEMENT
8 INCHES OF STANDING WATER IN TOWN...HWY 69 CLOSED DUE TO
WATER ON ROAD...VEHICLES STRANDED
&&
JBLocal storm report, Jun 5, 1:56 AM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
156 AM CDT SAT JUN 05 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 AM FLASH FLOOD 1 N REDDING 40.62N 94.39W
06/05/2010 RINGGOLD IA TRAINED SPOTTER
WATER COVERING HWY P27...DITCHES ALSO FULL OF WATER.
&&
JBThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 8:58 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose | 36 min |
| Jun 4, 9:24 PM CDT | Severe Thunderstorm Warning | DMX | Davis | 36 min |
| Jun 5, 12:07 AM CDT | Severe Thunderstorm Warning | DMX | Ringgold, Taylor | 38 min |
| Jun 5, 12:55 AM CDT | Flash Flood Warning | DMX | Decatur, Ringgold, Taylor | 6 hr |
| Jun 5, 12:57 AM CDT | Severe Thunderstorm Warning | DMX | Ringgold, Taylor | 48 min |
| Jun 5, 1:27 AM CDT | Severe Thunderstorm Warning | DMX | Taylor | 25 min |
| Jun 5, 1:39 AM CDT | River Flood Warning | DMX | Wapello | 26 hr |
| Jun 5, 2:45 AM CDT | Flash Flood Warning | DMX | Adair, Adams, Cass, Taylor | 6 hr |
| Jun 5, 2:52 AM CDT | Flash Flood Warning | DMX | Clarke, Decatur, Ringgold, Union | 6 hr |
| Jun 5, 3:22 AM CDT | River Flood Warning | DMX | Decatur | 3 days |
| Jun 5, 3:28 AM CDT | Severe Thunderstorm Warning | DMX | Ringgold, Taylor | 47 min |
| Jun 5, 4:16 AM CDT | River Flood Warning | DMX | Taylor | 49 min |
| Jun 5, 7:01 AM CDT | Areal Flood Advisory | DMX | Decatur, Ringgold, Taylor | 3 hr |
| Jun 5, 7:10 AM CDT | Areal Flood Warning | DMX | Decatur, Ringgold, Taylor, Wayne | 24 hr |
| Jun 5, 7:35 AM CDT | River Flood Warning | DMX | Taylor | 14 hr |
| Jun 5, 8:36 AM CDT | Areal Flood Warning | DMX | Adams, Clarke, Decatur, Ringgold, Taylor, Union | 22 hr |
| Jun 5, 12:36 PM CDT | River Flood Warning | DMX | Appanoose, Wayne | 23 hr |
| Jun 5, 4:18 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Hamilton, Webster | 57 min |
| Jun 5, 4:58 PM CDT | Severe Thunderstorm Warning | DMX | Hamilton, Hardin, Marshall, Story | 47 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.